Hail, Lewis
- When
- August 3, 11:30 AM EST
- Where
- Lewis County, 0.85 mi NW of Lowville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.790, -75.490
Thunderstorms that developed during the afternoon hours produced dime- to nickel-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms that developed during the afternoon hours produced dime- to nickel-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 3, 9:46 AM EST, 1 hour 44 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
1046 AM EDT Thu Aug 3 2017
.SYNOPSIS...
A warm muggy airmass will interact with subtle lake breeze
boundaries to generate some showers today...many of which will
include slow moving downpours and possibly some small hail. More
widespread thunderstorms with a heightened chance of severe
weather are expected Friday afternoon and evening when a strong cold
front will push across the region. Cooler more comfortable weather
will then move in for the upcoming weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Visible satellite imagery this late morning displays a deck of
stratus over the SLV beginning to thin, while to the west some
patches of high clouds pass over the So. Tier. It should remain dry
into the early afternoon, at which time daytime heating and
instability will begin to form showers and thunderstorms. Previous
disco below...
A cold frontal boundary that is nearly parallel to the mid level
flow will remain fairly stationary over the Lower Great Lakes
through most of today. While there will be some convection
associated with this feature (mainly to our north)...the impetus for
our showers and thunderstorms will be subtle due to lake breeze and
outflow boundaries.
As for the most favored areas...a weak lake breeze boundary off Lake
Erie will do its normal job of forcing thunderstorms over the
Southern Tier...Genesee Valley and Finger Lakes regions. The bulk of
this activity will develop after 16z when the heating of our already
unstable airmass will lead to SBCAPE values of 1500-2000 j/kg. While
these values are fairly impressive...thunderstorms will ONCE AGAIN
have very little shear from which to work.
As we have been a witness to the past several days though...storms
do not need a lot of shear to become strong-severe. We have seen
storms with one inch hail in similar environments...so given the
amount of instability...7 deg c/km mid level lapse rates and a
freezing level around 10k ft...would not rule anything out. I have
added the mention of small hail to the package...along with heavy
rain as slow moving downpours can be anticipated.
A second area of focused convection should be found in a corridor
that stretches from KIAG to KROC where a pronounced lake breeze
convergence zone will be in place. Along with being slow movers...
these storms will also have the added risk of training over the same
area.
While showers and thunderstorms will be possible elsewhere today...
the bulk of these other areas will feature a mix of clouds and sun.
It will again be warm and humid regionwide today...with afternoon
temperatures generally in the low to mid 80s.
A fairly robust shortwave highlighted in WV imagery over North
Dakota early this morning will dig across the Upper Mississippi
Valley by this evening. As this feature makes its way across the U.P
tonight...its associated sfc reflection will become organized into a
fairly impressive area of low pressure over the Upper Great Lakes.
This whole scenario will steepen the amplification of the downstream
trough-ridge couplet over our region...and this will force the once
stationary frontal boundary northwards to the Ottawa Valley. While
this will place us deeper within a warm and muggy airmass...it will
remove the focusing mechanism for widespread convection. As a
result...leftover showers and thunderstorms from the early evening
will dissipate with the setting sun...leaving only slgt-low chc pops
for nuisance showers by midnight.
Otherwise it will be warm and sultry tonight with the mercury only
settling into the mid to upper 60s for the bulk of the region.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
There still is a significant risk for severe weather threat on
Friday, however it appears this will not arrive until late Friday
afternoon and evening. During the day, there will be a broad
cyclonic flow, but a stronger wind field which may initially inhibit
thunderstorm development until more instability develops late in the
afternoon. Expect Friday morning to be mainly dry, with just
scattered showers and thunderstorms possibly developing early and
mid afternoon with a weak pre-frontal trough.
The real action will arrive just ahead of the cold front as a robust
shortwave approaches from the west. Model guidance is in good
agreement with a solid line of thunderstorms expected to move from
west to east across the area late Friday afternoon through Friday
night. The large scale forcing supports categorical PoPs along this
boundary.
Wind shear increases, especially along the leading edge of the
shortwave. The 00Z NAM/RGEM guidance both develop a convective line
which may form with damaging winds possible well into the evening
hours. A few embedded supercells are possible with a 50 kt 850mb
flow and some directional shear. This line may also produce heavy
rain with PWAT values around 1.7 inches, but the progressive nature
of the system lowers the risk for widespread flooding unless there
is training.
Cooler temperatures and comfortable humidity levels will follow the
cold frontal passage on Saturday with highs mainly in the upper 60s
to around 70. Meanwhile temperatures aloft will be cool enough to
support some lake effect rain showers late Friday night through
Saturday night. Southwesterly winds late Friday night will shift to
the northwest through Saturday night.
This anomalously strong flow may enhance lakeshore flooding along
the eastern half of Lake Ontario due to the combination of waves and
high lake levels.
High pressure will build into the region late Saturday night, with
fair weather returning on Sunday. Following a chilly night,
temperatures will rebound on Sunday with highs in the 70s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Two shortwaves will drop southward across Canada forming a sharp
trough across the Great Lakes by Monday. This trough will form a
surface low, with the low passing near the Eastern Great Lakes
region Monday. There is still some uncertainty with the track and
intensity of the low, with the 12Z ECMWF a faster solution to the
trough/low than 12Z GFS. The 12Z GFS is on the slower solution to
its GEFS ensemble members...will side towards the faster
ECMWF...with the surface low passing near or just south of the
region Monday, and the upper level trough passing Tuesday.
There is little SBCAPE with this system...and will leave thunder out
of the forecast for Monday. There will be some instability Monday
night ahead of the upper level trough and at a point when the
primary surface low makes it's farther northward position...and this
period is when we may see some thunderstorms, especially near the
warmer lakes.
The surface low will redevelop off the coastline Monday night, with
showers Tuesday diminishing through the day. Warmer temperatures
Monday will be followed by cooler temperatures Tuesday under the
upper level trough.
High pressure will near the region again for Wednesday, with dry
weather likely and increasing amounts of sunshine.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Any MVFR to IFR vsbys will quickly give way to VFR weather early
this morning. While VFR conditions will be found across the majority
of the region today...there will be some showers and thunderstorms
around for the afternoon. The bulk of this activity will be focused
over the Southern Tier...Genesee Valley and Finger Lakes regions.
Tonight...residual convection in the evening will dissipate by about
02z. While this should leave mainly VFR conditions in place for the
overnight...IFR conditions will become possible again across parts
of the Southern Tier and Finger Lakes regions.
Outlook...
Friday...Showers and thunderstorms becoming widespread during
the afternoon and evening...along with areas of IFR/MVFR.
Saturday......Mainly VFR with a chance of showers.
Sunday...VFR.
Monday...VFR to MVFR with showers and thunderstorms becoming likely.
&&
.MARINE...
A nearly stationary frontal boundary stretched across the Lower
Great Lakes will keep a very weak surface pressure gradient in
place through this evening. This will keep light winds and
negligible waves in place...although there will be the potential for
some thunderstorms...especially this afternoon. Any storms that
develop will be slow moving...so mariners should have ample time to
avoid convection if they keep an eye on the sky.
A deepening area of low pressure over the Upper Great Lakes tonight
will help to push the nearly stationary front to the north into
Canada...while winds will become southerly and will freshen a bit on
both lakes.
On Friday...while winds and waves will remain below small craft
advisory criteria...strong to severe thunderstorms will become a
concern during the afternoon and evening when a cold front will plow
across the Lower Great Lakes. There will likely be the need for
special marine warnings during this time...as their will be a
heightened risk for convective wind gusts over 35 knots.
Southwest winds will freshen in the wake of the cold front Friday
night and Saturday...with high end small craft advisories likely
needed to start the weekend. The stronger winds will be accompanied
by a much cooler airmass...one that will support the risk for
waterspouts. It is important that mariners make plans accordingly...
or at the very least pay close attention to NOAA weather radio for
possible special marine warnings related to the waterspout threat.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Saturday morning through Sunday
morning for NYZ003>007.
MARINE...None.
&&
SYNOPSIS...RSH
NEAR TERM...RSH/THOMAS
SHORT TERM...APFFEL
LONG TERM...APFFEL/THOMAS
AVIATION...RSH
MARINE...RSHHazardous Weather Outlook National Weather Service Buffalo NY 414 AM EDT Thu Aug 3 2017 NYZ001-002-008-010>014-019>021-085-041000- Niagara-Orleans-Lewis-Northern Erie-Genesee-Wyoming-Livingston- Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 414 AM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms are expected this afternoon and evening. Some of these storms may contain small hail and produce heavy downpours with localized flooding possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms late Friday afternoon and Friday evening may become severe, with damaging winds being the primary risk. These storms may also produce very heavy downpours with localized flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>007-041000- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- 414 AM EDT Thu Aug 3 2017 ...LAKESHORE FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms are expected this afternoon and evening. Some of these storms may contain small hail and produce heavy downpours with localized flooding possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms late Friday afternoon and Friday evening may become severe, with damaging winds being the primary risk. These storms may also produce very heavy downpours with localized flooding possible. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-041000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 414 AM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms late Friday afternoon and Friday evening may become severe, with damaging winds being the primary risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
Special Weather Statement
National Weather Service Buffalo NY
1222 PM EDT THU AUG 3 2017
NYZ008-031700-
Lewis-
1222 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEWIS COUNTY...
At 1222 PM EDT, a strong thunderstorm was located over Lowville, or
21 miles north of Boonville, moving east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lowville, Whetstone Gulf State Park, New Bremen, Watson, Martinsburg,
Croghan, Belfort, Soft Maple Reservoir, Kirschnerville and Beaver
Falls.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4367 7548 4383 7560 4403 7516 4387 7514
4380 7513
TIME...MOT...LOC 1622Z 279DEG 7KT 4378 7547
TMAThe Ft Drum radar (KTYX), 16 km away, was scanning. The volume nearest the first event began at 16:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720758.